Hail, Crook
- When
- June 21, 10:00 PM MST to 10:05 PM MST
- Where
- Crook County, 9.95 mi NNE of Alva
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 44.815, -104.341
Late evening thunderstorms produced large hail and gusty winds across portions of Crook County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Late evening thunderstorms produced large hail and gusty winds across portions of Crook County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 21, 1:37 PM MST, 8 hours 23 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 237 PM MDT SUN JUN 21 2015 .SHORT TERM...THIS EVENING THROUGH MONDAY NIGHT ISSUED AT 232 PM MDT SUN JUN 21 2015 UPPER FLOW REMAINS FAIRLY ZONAL WITH SLIGHT RIDGING OVER THE NORTHERN PLAINS...WITH NEXT SHORTWAVE TROUGH MOVING INTO MT FROM CANADA. SURFACE LOW IS OVER WYOMING...AND WITH HIGH PRESSURE TO THE EAST...BREEZY SOUTHERLY WINDS ARE ADVECTING IN WARM AND MOIST AIR. TEMPS ARE CURRENTLY IN THE 70S TO LOWER 80S...WITH DEW POINTS IN THE 60S. SHOWERS ARE POPPING UP LONG THE MT/ND BORDER. UPPER JET AND SHORTWAVE WILL APPROACH THE NORTHERN PLAINS THIS EVENING...WITH THE BEST FORCING/UPPER DIVERGENCE ACROSS ND. MLCAPE NEAR 4000 J/KG AND 70KTS OF 0-6KM SHEAR DEVELOP ACROSS NORTHWEST SD/SOUTHWEST WY BY THIS EVENING. THERE IS MINIMAL CIN ACROSS ND INTO NORTHWEST SD...WITH INCREASING VALUES FARTHER SOUTH. MODELS ARE IN GOOD AGREEMENT ON THUNDERSTORMS DEVELOPING ACROSS WESTERN ND THIS AFTERNOON AND STAYING MAINLY TO THE NORTH THROUGH EARLY EVENING. THEN AS THE SURFACE LOW INTENSIFIES OVER WESTERN SD TONIGHT...THETA- E ADVECTION WILL INCREASE AHEAD OF THE LOW. THUNDERSTORMS ARE EXPECTED TO DEVELOP NORTH AND EAST OF THE LOW /NORTHWESTERN INTO CENTRAL SD/ LATE THIS EVENING AND QUICKLY PUSH EASTWARD OVERNIGHT AS STORM MOTION INCREASES NEAR 40 KTS. LARGE HAIL...STRONG WINDS...AND HEAVY RAIN ARE POSSIBLE...AND PERHAPS AN ISOLATED TORNADO. COOLER AIR WILL MOVE IN BEHIND THE LOW...AND SO LOWS TONIGHT WILL RANGE FROM THE LOWER 50S ACROSS NORTHEASTERN WY TO THE UPPER 60S IN SOUTH CENTRAL SD. HIGH PRESSURE MOVES OVER THE REGION MONDAY. A DRY DAY IS EXPECTED UNDER PARTLY CLOUDY SKIES AND HIGHS MAINLY IN THE 70S. NORTHWESTERLY WINDS WILL BE BREEZY ACROSS THE SD PLAINS...AND THEN GRADUALLY SHIFT SOUTHEASTERLY OVERNIGHT AS THE HIGH MOVES SOUTH. A LITTLE THETA-E ADVECTION COMBINED WITH A VERY WEAK UPPER WAVE MAY RESULT IN A FEW SHOWERS AND THUNDERSTORMS OVER THE AREA MONDAY NIGHT. HOWEVER...CAPE IS MINIMAL AND DO NOT EXPECT STORMS TO BECOME SEVERE. .LONG TERM...TUESDAY THROUGH SUNDAY ISSUED AT 232 PM MDT SUN JUN 21 2015 SEMI-FLAT PROGRESSIVE WESTERLY FLOW WILL CONTINUE THROUGH MUCH OF THE EXTENDED. THIS WILL SUPPORT NEAR DAILY CHANCES FOR SHRA TS AS SMALL SCALE MID LEVEL IMPULSES TRAVERSE THE REGION. HOWEVER...TIMING OF LOW AMPLITUDE IMPULSES IN FAST WESTERLY FLOW PRECLUDE FAVORING ANY DRY PERIODS MOST OF NEXT WEEK. INDICATIONS FOR MASSIVE WESTERN NOAM RIDGING PER EASTERN PAC TOUGHING...WITH DOWNSTREAM RIDGING OVER THE EASTERN NOAM REMAIN TOWARD NEXT WEEKEND. THIS WOULD SUPPORT WARMER AND DRIER CONDS BY NEXT WEEKEND. HOWEVER THE REGION LOOKS TO REMAIN ON THE EDGE OF THE RIDGE WITH POTENTIAL NW FLOW IMPULSES AFFECTING THE FA. THIS WOULD FAVOR A WESTERN BIAS TO ANY LARGE SCALE RIDGING...ESP GIVEN ONGOING MOIST SFC CONDS WHICH WOULD TEND TO SUPPORT A POSITIVE FEEDBACK MECHANISM. RETAINED NEAR DAILY CHANCES FOR SHRA/TS ALTHOUGH DID LEAVE SUNDAY DRY WHERE THE STRONGEST INDICATIONS FOR DEEP LAYER RIDGING EXISTS. TEMPS WILL REMAIN SEASONAL TO ON THE COOL SIDE OF NORMAL MOST OF NEXT WEEK...WITH WARMER WEATHER LOOKING ON TRACK FOR NEXT WEEKEND. FAST FLOW WILL REMAIN ALOFT SUPPORTING AMPLE SHEAR WITH ANY PASSING IMPULSE. THIS COUPLED WITH AMPLE RESIDUAL MOISTURE PER MOIST CONDITIONS WILL SUPPORT A SEVERE THREAT WITH ANY SYSTEM. THIS WILL BE THE CASE TUE BEHIND A LIFTING WARM FRONT. NE WY AND WESTERN SD WILL SEE INCREASING CAPE WITH 1-2 KJ/KG EXPECTED BY LATE AFTERNOON/EVENING. 50-60 KNOTS OF 0-6 KM BULK SHEAR WILL BE MORE THAN AMPLE FOR A FEW SUPERCELLS AS A STRONGER IMPULSE ADVECTS THROUGH. && .AVIATION...FOR THE 18Z TAFS THROUGH 18Z MONDAY ISSUED AT 232 PM MDT SUN JUN 21 2015 THERE IS ANOTHER CHANCE OF THUNDERSTORMS OVER NORTHWESTERN SOUTH DAKOTA LATE THIS AFTERNOON WITH A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS OVER MUCH OF THE FORECAST AREA TONIGHT. MAINLY VFR CONDITIONS WILL PREVAIL WITH MVFR CONDITIONS POSSIBLE NEAR ANY SHOWERS OR THUNDERSTORMS. MVFR CIGS ARE ALSO POSSIBLE ACROSS NW SD BEHIND A TS COMPLEX EXPECTED TO PROGRESS SE THROUGH THE AREA TONIGHT. GUSTY NORTHERLY WINDS WILL DEVELOP BEHIND A COLD FRONT THAT WILL ADVECT THROUGH THE AREA TONIGHT...WITH GUSTY WINDS CONTINUING ON THE SD PLAINS MOST OF MONDAY. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...POJORLIE LONG TERM...JC AVIATION...JC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 609 AM MDT SUN JUN 21 2015 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-221300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 609 AM MDT SUN JUN 21 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS PARTS OF NORTHEAST WYOMING AND MUCH OF WESTERN SOUTH DAKOTA LATE THIS AFTERNOON INTO TONIGHT. THERE IS AN ENHANCED RISK OF SEVERE STORMS TONIGHT ACROSS NORTHWESTERN SOUTH DAKOTA. THESE STORMS COULD PRODUCE LARGE HAIL...DAMAGING WIND GUSTS...AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY FOR THE UPCOMING WEEK...ADDITIONAL WEATHER DISTURBANCES WILL BRING CHANCES FOR THUNDERSTORMS THROUGH AT LEAST FRIDAY...WITH A FEW STRONGER STORMS POSSIBLE...MAINLY DURING THE LATE AFTERNOON AND EVENING HOURS. THERE WILL BE A SLIGHT RISK OF SEVERE STORMS ACROSS THE BLACK HILLS AREA ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
634 PM MDT SUN JUN 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 9 NE LADNER 45.93N 103.60W
06/21/2015 E1.00 INCH HARDING SD TRAINED SPOTTER
LASTED 5 MINUTES
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
711 PM MDT SUN JUN 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FUNNEL CLOUD 7 SW LODGEPOLE 45.75N 102.78W
06/21/2015 PERKINS SD TRAINED SPOTTER
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
832 PM MDT SUN JUN 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM HAIL 8 ESE MEADOW 45.49N 102.06W
06/21/2015 E2.00 INCH PERKINS SD TRAINED SPOTTER
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
834 PM MDT SUN JUN 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 7 SE MEADOW 45.46N 102.11W
06/21/2015 E2.75 INCH PERKINS SD TRAINED SPOTTER
LASTED 15 MINUTES
&&
METhe Rapid City radar (KUDX), 142 km away, was scanning. The volume nearest the first event began at 05:01 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Three inch diameter branches were ripped off trees by the wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584850, 584851.